Pennsylvania, 2019

Flash Flooding in Pennsylvania, May 19, 2019

May 19, 2019 · NWS CTP · 2 events in 1 county or zone

An upper level disturbance moving through the region brought showers and thunderstorms with heavy rainfall that caused flooding through southern Franklin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level disturbance moving through the region brought showers and thunderstorms with heavy rainfall that caused flooding through southern Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 19, 12:46 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, May 19, 12:46 PM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
146 PM EDT Sun May 19 2019

.SYNOPSIS...
An upper level disturbance, will bring showers and
thunderstorms, through this evening. A passing cold front,
could bring scattered showers on Monday. Behind this system, the
mid week period looks dry, and a bit cooler.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 pm update... As expected, convection is beginning to fire
over the ridges early this afternoon. Storms should
intensify/grow upscale as they develop eastward through late
in the day/early evening. Isolated occurrences of strong winds
and hail are still anticipated, as the air mass rapidly
destabilizes, and marginally favorable low to mid-level shear is
in place. We'll continue to monitor closely for the rest of the
day for potential severe storms.

Tonight, scattered showers and isolated storms may well
continue, as the main cold front slowly approaches from the
west. It will stay warm and muggy overnight, with lows only in
the 60s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
1250 pm update... Near-term guidance remains in good agreement
that the surface cold front will slice through the Commonwealth
from W-E on Monday. Although hit and miss showers/isolated
storms are expected just about anytime along and ahead of the
front, any more robust thunderstorms should from primarily over
the eastern third of PA. Highs will still reach the lower 70s-
lower 80s on Monday, as cooler air lags a bit behind the
boundary.

Monday night, outside of some potential post-frontal
stratocumulus clouds across northwestern PA for a time, skies
should generally clear out, as a cooler and drier air mass comes
in. Lows by daybreak should cool into the 40s and 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A strong cold front will move across the region Monday and much
cooler and drier air will move into the area for Tuesday.

Gusty winds will be the issue later Monday into perhaps the
first part of Tuesday, but overall Tuesday will be a decent
late May day.

Will have dry weather on Tuesday and most if not of all of
Wednesday, but will have to watch low temperatures and the
start of the growing season.

Some showers and maybe a few storms late in the week, as the
warm and more humid air returns to central PA.

Temperatures by late in the week will be well above normal
again.

The next cold front moves southeast into the area this weekend.
Still a lot of spread in the details, as models having problems
with the very active weather pattern and the abnormally strong
systems moving northeast.

Overall some minor adjustments made to the forecast package.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18z update... Outside of thunderstorms this afternoon/early
evening (which would lower conditions to fuel alternate or
worse for a brief time), most terminal sites should stay in the
VFR range through the valid TAF period.

The exceptions to the above are KBFD and KJST, where some lower
clouds (MVFR-fuel alternate) are anticipated later tonight into
early Monday, near the incoming cold frontal boundary.

S-SW surface winds of 5-15 kt (occasionally gusty) through most
of tonight, will veer more westerly on Monday.

.Outlook...

Mon...Restrictions possible from early morning lower ceilings
and midday-afternoon showers and thunderstorms.

Tue-Wed...Mainly VFR.

Thu into Fri...Isolated to scattered restrictions possible from
potential showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Martin
AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 4:18 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
518 PM EDT Sun May 19 2019

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202130-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
518 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-202130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
518 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 5:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service State College PA
616 PM EDT Sun May 19 2019

PAZ027-028-056-063-192245-
Perry PA-Cumberland PA-Juniata PA-Mifflin PA-
616 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...JUNIATA...
PERRY...AND CUMBERLAND COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut to Colonel Denning State Park to near
Walnut Bottom to near Shippensburg. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible.

Strong thunderstorms will be near...
  Walnut, Colonel Denning State Park and Spruce Hill around 620 PM
  EDT.
  Loysville and Mexico around 625 PM EDT.
  Plainfield, Bloserville and Ickesburg around 630 PM EDT.
  New Bloomfield around 635 PM EDT.
  Carlisle, Mcalisterville and Schlusser around 640 PM EDT.
  Carlisle Springs, Newport and Shermansdale around 645 PM EDT.

Other locations impacted by these storms include Mifflintown, Port
Royal, Millerstown, Wagner and Landisburg.

LAT...LON 3998 7746 4006 7753 4025 7748 4054 7761
      4073 7736 4070 7734 4068 7716 4069 7712
      4068 7704 4057 7699 4051 7698 4039 7703
      4037 7702 4011 7708 4003 7721 3999 7740
      3994 7747
TIME...MOT...LOC 2215Z 233DEG 34KT 4052 7751 4030 7741 4012 7746 3998
7750

Jurewicz
Local storm report, May 19, 5:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901257

DANGELO
Local storm report, May 19, 5:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

0529 PM     TSTM WND DMG     WILLIAMSTOWN            40.58N  76.62W
05/19/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES ON VEHICLES

0540 PM     FUNNEL CLOUD     1 W DUSHORE             41.53N  76.42W
05/19/2019                   SULLIVAN           PA   TRAINED SPOTTER

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901258
CTP1901256 CTP1901257

DANGELO
Special weather statement, May 19, 5:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
644 PM EDT Sun May 19 2019

PAZ024-025-192315-
Blair PA-Cambria PA-
644 PM EDT Sun May 19 2019

...SPECIAL WEATHER STATEMENT...

At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Westmont, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Lakemont, Patton, Cresson,
Gallitzin, Vinco, Loretto, Dale, Duncansville, East Conemaugh and
Salix-Beauty Line Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 7900 4048 7892 4072 7847 4048 7830
      4025 7889 4027 7889 4028 7893 4029 7903
      4031 7904
TIME...MOT...LOC 2243Z 240DEG 49KT 4036 7896

Martin
Local storm report, May 19, 5:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FUNNEL CLOUD     2 S MANCHESTER          40.03N  76.72W
05/19/2019                   YORK               PA   911 CALL CENTER

            BOARD RD. SPOTTER REPORT RELAYED BY 911.

&&

EVENT NUMBER CTP1901259

DANGELO
Special weather statement, May 19, 5:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
657 PM EDT Sun May 19 2019

PAZ036-063-064-192345-
Adams PA-Franklin PA-Cumberland PA-
657 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 745 PM EDT...

At 657 PM EDT, Doppler radar indicated a strong thunderstorm near
Cashtown, moving northeast at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Carlisle, Waynesboro, Gettysburg, Hampton, Guilford, Schlusser,
Carroll Valley, Boiling Springs, Fayetteville, Lake Meade, Wayne
Heights, Mount Holly Springs, New Oxford, Mont Alto, East Berlin,
Lake Heritage, Rouzerville, Cashtown, Aspers and Orrtanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 7759 4028 7717 4013 7706 4007 7714
      4006 7709 4003 7707 4001 7702 3994 7697
      3990 7698 3988 7697 3976 7738 3972 7755
      3972 7758 3973 7758
TIME...MOT...LOC 2257Z 236DEG 39KT 3991 7745

Colbert

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
May 19, 6:00 PM EST to 11:00 PM EST
Where
Franklin County, 0.85 mi E of Greencastle to 0.78 mi E of Greencastle
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.782, -77.734

Water rescue on South Antrim Way in Greencastle, PA.

Flash Flood, Franklin

When
May 19, 6:00 PM EST to 8:00 PM EST
Where
Franklin County, 1.84 mi SE of Mercersburg to 1.93 mi SE of Mercersburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.805, -77.871

PA 16 closed due to rushing water across road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830436, 830439.